“My skin is awful, so many scars and discolorations. Besides the intense itchiness, my life has been severely impacted,” shared a MyEczemaTeam member. If you have discolored skin in an area that is noticeable, like your face, neck, or arms, it might affect how you feel about yourself.
You may already know that steroid cream (a common treatment for eczema) can cause the skin to turn lighter in color. This may be alarming to hear if you’re already worried about skin discoloration due to eczema. Continue reading to learn more about what causes skin lightening in eczema, how steroid creams may cause skin lightening, and how to manage it.
Skin lightening — also known as hypopigmentation — happens when you have a low amount of the pigment called melanin in your skin. This condition can cause paler patches of skin that are surrounded by darker-colored skin. If you have eczema, skin injury or pityriasis alba (scaly patches of pale-colored skin) can cause hypopigmentation. No matter what your skin tone is, hypopigmentation appears as lighter patches or spots on the skin. On darker skin, hypopigmentation may appear as paler areas compared to the surrounding skin. On lighter skin, it may be noticeably depigmented or white patches within the regular skin color.
The most common reason people experience hypopigmentation is an injury to the skin. Injuries like burns or skin infections can cause scars to develop as they heal. The scar tissue may be lighter in color than the surrounding skin.
Many people with eczema will get a skin infection at some point in their lives. A skin infection can happen when the top layer of your skin is damaged. Eczema can damage your skin’s natural barrier, reducing your protection from bacteria, fungi, and viruses.
Pityriasis alba is a type of atopic dermatitis (the most common form of eczema) that causes scaly patches of pale-colored skin. It usually affects the face, neck, shoulders, and upper arms but doesn’t cause much itching. This condition is most common in children and teenagers. It’s also more common among people with darker skin compared to those with lighter skin.
A pityriasis alba flare-up usually happens in stages. In the first stage, you might see round or oval-shaped scaly pink lesions (damaged areas of skin). The pink color then fades to leave a scaly hypopigmented patch of skin. Eventually, the skin will lose the scaly surface, leaving an area of lighter-colored skin. This is known as post-inflammatory hypopigmentation.
Hypopigmentation can be caused by skin conditions unrelated to eczema, such as:
Topical steroids — also known as topical corticosteroids — are medications that you apply to your skin to decrease inflammation associated with eczema. They are available as creams, ointments, lotions, sprays, and more.
A few examples of topical steroids include:
Hypopigmentation is a possible side effect of topical steroids. However, it can be hard to tell if hypopigmentation is caused by the steroid or the condition it’s being used to treat.
Long-term use of steroid creams can cause the skin to become thin and fragile — known as skin atrophy. Steroids may also block the function of melanocytes, reducing the amount of melanin they produce. This process may cause the skin to lose some of its color where the cream is applied.
It’s also possible that topical steroid medications may make certain skin infections worse. If a skin infection is more severe, there may be more skin discoloration.
You’re more likely to experience side effects while using topical steroids if you use them for a long time or are using a more potent (stronger) type of steroid. Other than hypopigmentation, side effects of topical steroids you should be aware of include:
There isn’t one specific treatment for skin lightening caused by eczema or topical steroids, but you can work with your dermatologist to find a solution that suits your needs.
One MyEczemaTeam member experiencing this symptom shared, “Been reading up on hypopigmentation. I’m hoping that, with time, the skin will regain its pigmentation and not look so mottled brown and pink.” The good news is that this may be possible. Hypopigmentation caused by pityriasis albans or topical steroids can go away on its own in a few weeks or months. However, if you have hypopigmentation from scars, it may be permanent.
Another member said, “I have skin discoloration from eczema. A dermatologist will be able to tell you different ways to try and even out your skin tone.” Your dermatologist may recommend treating the underlying condition causing inflammation — such as eczema or infection — to help limit the impact and potential complications like hypopigmentation.
Topical steroids are actually one of the treatment options the doctor may suggest if you’re experiencing hypopigmentation. If irritation, redness, and itching are causing the hypopigmentation, a topical steroid can reduce these symptoms and help you heal.
A topical calcineurin inhibitor — such as tacrolimus (Protopic) or pimecrolimus (Elidel) — may also be an option to help decrease inflammation. These medications don’t have the same risk of skin thinning or hypopigmentation as topical steroids. In a laboratory study, cited in The British Journal of Dermatology, tacrolimus made the melanocytes in skin produce more melanin.
One MyEczemaTeam member with skin discoloration on their hands commented, “I am very conscious around people and shaking hands, etc.” Another member shared, “I’m really frustrated with the discoloration on my arms due to eczema.”
Although it can be difficult to live with skin discoloration due to eczema, there are some things you can do to help you cope.
It’s important to only use topical steroids exactly as your doctor instructs. If you continue to use a topical steroid in an area of skin affected by hypopigmentation not caused by discoloration, irritation, or itching, it could make the change permanent.
If you’re concerned about skin discoloration and hypopigmentation, talk to your doctor about the best prescription cream for you.
It’s important to apply sunscreen to the areas affected by hypopigmentation. These areas can be more sensitive to the sun.
Sun exposure can make the area of lighter skin more noticeable by causing the skin around the lesion to become darker. Avoiding the sun and/or applying sunscreen can prevent the darkening of the skin around the area.
It may also help to limit exposure to any potential eczema triggers, such as:
A MyEczemaTeam member started to avoid their food triggers and noticed improvement, sharing, “I’m not itching, and the rash and discoloration have noticeably improved. I discovered consuming anything sweet was the trigger for my eczema.”
Because skin infections are common in people with eczema, you should use good hygiene practices to prevent skin infections. For example:
Some people may want to make the hypopigmentation less noticeable by using makeup. You can use cosmetics to temporarily cover hypopigmented areas of your skin. Look for makeup products specifically designed for uneven skin tones or pigmentation issues. These products can offer a temporary solution, especially for visible areas like the face. You can also use a self-tanner to help even out hypopigmented areas on the skin. Talk to your dermatologist about products that can decrease hypopigmentation without irritating your skin.
MyEczemaTeam is the social network for people with eczema and their loved ones. On MyEczemaTeam, more than 49,000 members come together to ask questions, give advice, and share their stories with others who understand life with eczema.
Have you experienced skin lightening as a result of eczema or a steroid cream? How did you cope with it? Share your thoughts in the comments below, or start a conversation by posting on your Activities page.